Should I Take Antibiotics (Amoxicillin) for a Tinnitus Spike (Throat Infection/Virus)?

Discussion in 'Support' started by Liv101, Feb 18, 2020.

    1. Liv101
      Alone

      Liv101 Member

      Tinnitus Since:
      Nov 2014
      Cause of Tinnitus:
      loud show
      Hi everyone.

      I am now almost 4 weeks into a tinnitus spike that a doctor told me is being caused by a throat infection/virus. I was advised to wait two weeks, but as nothing has changed I have now been prescribed a 3 week course of Amoxicillin. Is this safe to use? I'm not sure what to do as I don't want to risk making it worse.

      I've had noise-induced tinnitus for 5 years, and it has never been affected by any infection etc. before. Interestingly, my twin sister, who did not have tinnitus before this, has also been diagnosed with the same issues by a doctor after developing tinnitus a couple of weeks ago. Is that a good pointer that it is indeed being caused by an infection? And if so, does that mean it will recede somewhat once we recover?

      Thank you for any help and all help and advice. :)
       
      • Good Question Good Question x 1
    2. Michael B
      Supportive

      Michael B Member Benefactor

      Tinnitus Since:
      2011
      Cause of Tinnitus:
      Earbuds
      • Informative Informative x 1
    3. GregCA
      Jaded

      GregCA Member Benefactor Hall of Fame

      Tinnitus Since:
      03/2016
      Cause of Tinnitus:
      Otosclerosis
      I've used amoxicillin in the past without any issues. I imagine that your doctor suspects a bacterial infection, not a virus, if s/he prescribed antibiotics.
       
      • Agree Agree x 3
      • Helpful Helpful x 1
    4. ron hudson

      ron hudson Member

      Tinnitus Since:
      02/1955
      Cause of Tinnitus:
      listening to background musiuc...LOUD
      any antibiotics is system related! Tinnitus is a bent hair either before or after teh ear drum. I am trying hot water bottle with cold water against my tinnitus ear..right ear. Hope it works.
       
    5. Ed209

      Ed209 Member Podcast Patron Benefactor Ambassador Hall of Fame

      Tinnitus Since:
      07/2015
      I agree with Greg. I’ve used amoxicillin many times and it’s unlikely to do anything to your tinnitus. There is more chance of your tinnitus spiking because of the stress you’re putting on yourself worrying about it.
       
      • Like Like x 2
      • Helpful Helpful x 1
    6. LukeYoung
      Mooooody

      LukeYoung Member Benefactor

      Location:
      Toowoomba, Queensland, Australia
      Tinnitus Since:
      06/16
      Cause of Tinnitus:
      A loud Concert - Noise Exposure
      Yes.
       
    7. AUTHOR
      AUTHOR
      Liv101
      Alone

      Liv101 Member

      Tinnitus Since:
      Nov 2014
      Cause of Tinnitus:
      loud show
      I posted a few days ago about amoxicillin prescribed for a throat infection my doctor thinks is causing my recent tinnitus increase. Thanks to all your helpful replies, I decided to just bite the bullet and take the antibiotic.

      After four doses (500mg, 3x a day), my tinnitus spiked badly. It is very loud and high pitched, but the most disturbing thing about it is how loud it is in my left ear, which has always been my "good" ear, even since my spike started at the end of January. I immediately stopped taking the medication, but over 48 hours later it remains the same. Prior to this, the tinnitus was fluctuating, and I was having better and worse days with the volume and intensity. Now it's just sitting at one pitch and volume all the time.

      I am also experiencing more ear pain than I was before.

      Is it really possible that amoxicillin, supposedly the safest antibiotic for tinnitus patients, has caused a spike? Does anyone have any experience of this, and if so, what was the outcome? I'm having some other problems in my life and I really don't know if I can cope with this being permanent. I will be going back to my doctor tomorrow, but this has been driving me crazy all weekend.

      Thank you.
       
    8. Shelbylynn

      Shelbylynn Member

      Location:
      California
      Tinnitus Since:
      1/2019
      Cause of Tinnitus:
      Concert
      Is it possible your infection is causing it to spike? Mine spiked definitely from my ear infection, which I realize is more ear involved. I may have to go back and be out on something besides amoxicillin because it’s not really doing the job.
       
    9. AUTHOR
      AUTHOR
      Liv101
      Alone

      Liv101 Member

      Tinnitus Since:
      Nov 2014
      Cause of Tinnitus:
      loud show
      I think the infection is the cause of the initial spike. However the fact that it's gone through the roof since I took the fourth dose of Amoxicillin is what's disturbing me. Saw the doctor today and he didn't seem concerned, he said my eardrums are "bulging" so it could be that the infection is getting worse before it gets better. He advised me to finish taking the course of antibiotics but as you can imagine, I'm a little reluctant to do that. Not really sure where to go from here, wish I'd never taken them to begin with :/
       
    10. Shelbylynn

      Shelbylynn Member

      Location:
      California
      Tinnitus Since:
      1/2019
      Cause of Tinnitus:
      Concert
      If your ear drums are bulging you could have fluid in your ears like mine and it definitely made my tinnitus spike!!! So it could be the antibiotics or infection, hard to tell. Augmentin (amoxicillin-clauvate) didn’t spike mine. Just the ear infection itself. Sorry that you’re not feeling well or it’s not working for you :(
       
    11. Gabriel
      Balanced

      Gabriel Member

      Tinnitus Since:
      01/2019
      Cause of Tinnitus:
      I focused on verifying if I had tinnitus
      I think it's related to your ear infection and not your antibiotics. There is no reason it could be your antibiotics. For me it's just that your ear got more infected and that spiked the tinnitus.
      I would strongly advise you to keep going with the antibiotics and treat the infection.
       
      • Like Like x 1

Share This Page

Loading...